Sarah R. Callender

Tinkerbell

In General on August 31, 2010 at 11:04 am

I might have also called this blog post, “Night Sweats,” but I’m not sure I would want to read a post with such a title. And I assume that you, gentle readers, might not either. Hence, “Tinkerbell.”

So you know those TV ads for Cialis that show the old guy about to get lucky because of his ED meds? Or, the Cymbalta ad with that wind-up doll who gets all floppy and droopy and unwound, but then perks right back up with the help of her antidepressant? Yeah. But my favorite part of all drug ads is the end, where that faceless person speaks in a hushed tone about the possible side effects of the particular drug. The person always sounds soothing and knowledgeable and trustworthy, like your Aunt Martha or your PCP, but the side effects sound decidedly gruesome. An erection that lasts for three days? Zowie. How awkward! Or, the antidepressant that encourages some people consider suicide? Terrible in its irony.

Well, my drug of choice, Zoloft, comes with the following warnings:

Anxiety; constipation; decreased sexual desire or ability; diarrhea; dizziness; drowsiness; dry mouth; increased sweating; loss of appetite; nausea; nervousness; stomach upset; tiredness; trouble sleeping; vomiting; weight loss. Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bizarre behavior; black or bloody stools; chest pain; confusion; decreased bladder control; decreased concentration; decreased coordination; exaggerated reflexes; fainting; fast or irregular heartbeat; fever; hallucinations; memory loss; new or worsening agitation, panic attacks, aggressiveness, impulsiveness, irritability, hostility, exaggerated feeling of well-being, restlessness, or inability to sit still; persistent or severe ringing in the ears; persistent, painful erection; red, swollen, blistered, or peeling skin; seizures; severe or persistent anxiety or trouble sleeping; severe or persistent headache; stomach pain; suicidal thoughts or attempts; tremor; unusual bruising or bleeding; unusual or severe mental or mood changes; unusual weakness; vision changes; worsening of depression.

Seems to me like they’ve covered just about everything. But I have some questions for you, Aunt Martha: How can I figure out if it’s the Zoloft or my children who are making me “irritable”? At what point does my goofy behavior (making up songs, dancing with the cat, intentionally putting huge hunks of spinach in my teeth, then asking el husbandio, “do I have anything in my teeth?”) cross the line and become Bizarre?

And Dr. PCP, just what constitutes “exaggerated reflexes”? And is this really a bad thing? Seems to me that exaggerated reflexes would be helpful, kind of like a Super Power. I can just see the comic strip character: Reflexo Woman is here to save the day, catching various falling objects that might crush puppies and small children! Or, “Help! Where’s Reflexo Man, champion of dodge ball and table tennis! We need you, Reflexo Man!”

And gosh, what if you’re the poor soul who gets ALL of these side effects? THAT would be depressing.

But back to me. For some reason, the only irritating side effect I experience is the phenomenon of night sweats. Which is certainly better than pooping “black stool” but probably not as cool as having really amazing reflexes.

Yet, for those of you who are too young still for menopause, and others of you who have brains that function without the assistance of SSRIs, let me tell you, it’s disgusting to have night sweats. I literally wake up drenched. DRENCHED.

About a year ago, I stumbled upon a kick-arse Macy’s sale where I bought a set of beautiful sheets that basically make me feel like I’m sleeping in butter. Sadly, there is now a Sarah-shaped splotch of yellowness in the place where I sleep. Which yes, is better than having “red, swollen, blistered, or peeling skin,” that musses up the sheets, but just by a little.

But like many things in my life, this story has a slightly-happy ending, one that came when I was visiting my favorite boutique, Fresh, (which is MILES away from my ghetto hood).

I was happily exiting the store with my latest purchase, a cute green purse, that Wendy, owner of Fresh, and I christened “Helene,” when I walked past a pharmacy advertising Wildbleu Menopause Pajamas.

“Shraggy?” I said, speaking to Helene in my Scooby Do voice. “Shraggy? Did you jhsust shee shat shign?”

Well. When you have a cute new green purse named Helene, you feel sassy and cute and yes, comfortable enough to walk into a pharmacy and study the menopause jammies, which, I am sad to report, are about as sexy as a can of Campbell’s Cream of Chicken soup. Worse, they are pricey, and as many of you know, I am a hardcore cheapskate.

I already have the Grandma No Soliciting sign; I don’t need the slumberwear to match.

Seriously, this is an example.

Well, Helene made that tutt-tut sound she always makes when she’s disgusted or disturbed about something, so off we went. In search of cheaper and not-so-Grandma-y jammies.

At this point of course, it does occur to me that talking to my green purse, Helene, in a Scooby Do voice does constitute “Bizarre” behavior, but that’s another blog post. I’m talking about night sweats here.

What I did was rush home, google “menopause pajamas” and shore nuff, up pop several options that are only semi-Grandma and semi-pricey. With a couple of lightning-fast clicks (most likely, exaggerated reflexes) I was the proud owner of some menopause pjs, airy and gauzy as a spring breeze.

Then, seven-ten days later:

“Bossie?” el husbandio calls from the office. (That’s what we call each other: Boss or Bossie or various iterations of Boss-related nicknames.)

“Yeah, Boss,” I called back.

“Uh, there’s a charge here on the Visa bill . . . for Dri-nights? Is that Buddy’s pull-ups?”

Sigh. There ain’t nothin’ sexy about depression.

Truth be told, these jammies are not sweat PROOF, more like sweat RESISTANT. But you know what? That’s a step in the right direction.

Plus, they’re especially gauzy and flowy, which means when I wear them, I feel a little like a garden sprite or a fairy. Someone like Tinkerbell, I guess.

The Mom-version of Tinkerbell.

The slightly sweaty, Mom-version of Tinkerbell who sleeps not in the center of a flower, but right over the yellowed stain that now mars some otherwise very luxurious sheets.

Advertisements
  1. Oh, how I needed your post this morning/early afternoon. From now on your name is “Tink” and I know you will wear it with a badge of honor.

  2. Hilarious. And FYI I sweat without SSRIs, which I probably need. Sucks! Thanks for writing funny about it!

  3. You crack me up, Scooby.

  4. So I am neither menopausal nor on any medication (unless boxes of wine cause night sweats?) and yet am intimately acquainted with the experience. Having whined about said experience with just about any gathering of women, I have discovered that diluvian night episodes on a cyclical basis are downright common for women in the 30s. Having just blogged about my own experience of an ‘exaggerated feeling of well-being’, and having assumed that ‘decreased concentration; decreased coordination’ is just… well, me, it makes me wonder: is someone slipping me Zoloft?

  5. As someone who has never followed a blog before, I have to say that I love reading your hilarious posts! And I don’t think you should feel bad about your titles, given that the automatically-generated, possibly-related post listed under yours was “Use it or Lose it; A Uterus speaks out.”

    • Love it! Yes, it’s so funny to hear what ads and suggestions pop on the posts . . . for some reason I don’t get to see those. My friend Jennifer thinks I should think of the funniest blog titles, even if they have nothing to do with my post, and see what ads appear.

      Thanks for the compliment. It makes my day!

  6. Have not been there YET, but if I ever go there, medication or menopause, I’ll know where to buy those Grandma jammies. Oh, but wait…do women have night sweats after they give birth? I can’t remember. Will have to look that one up. Perhaps I’ll have to run to the store and try those Grandma jammies out! 😉

  7. If your new jams make you feel half as happy as that nice, older woman looks in hers, then you should feel lucky.

    Speaking of side effects, I once had a SEVERE inner ear infection (http://en.wikipedia.org/wiki/Labyrinthitis) that made the entire city seem to spin around me, and one of the side effects of the medication I received for it, no kidding…may cause dizziness. You’ll note in the wiki article that one of the Treatments was SSRI, as this condition can cause great anxiety. NOW they tell me. 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: